What qualifies as a flare?

Weather is nice and I have started gardening. Digging out tulip bulbs and putting in Canna bulbs in their place for the summer. I pace my self and only do a few feet a day. I am at Pred of 9 and supposed to go to 8 but I am also sensing that I may need to slow down. I don't think it activity. When they gave me a 5 day pack to see the effects of pred before being diagnosed. I would feel my wrists hurt as the dose got to low. I have had more days of that on this dosage. I typically notice it for only a day or two as the dose has been reduced. I have not seen a good explanation of what constitutes a flare. Pain is tolerable and since you become dependent on the Pred I expect you would have some reaction.

What is acceptable?

5 Replies

oldestnewest
  • Hello,

    You'll get more technical replies but have you definitely separated the gardening from the reduction? It's a classic gardening scenario after the winter; we all get out there and suddenly start digging. Even a few feet can be quite a strain at the best of times if you're not used to it and can take 48 hours to show.

    Do you get pain anywhere else or is it just the wrists?

    My cannas have only just started nudging through the compost surface in my greenhouse, it has been so cold. The dahlias were put in at the weekend still a bit small. My gardening is still at the level of pointing and my husband does the deed for me. I bite my tongue because he doesn't see them as his babies like I do, ramming them in with a size 10, oh the pain!

  • Hi RNRN,

    If you only have the pains for a couple of days after each reduction, then I would suggest it more likely to be steroid withdrawal pains whilst your body adjusts to the lower dose. They seem to come in various guises - mine was a couple of days feeling tetchy, short tempered and generally yuk! Others have specific pains, but it does seem to vary!

    A flare usually occurs when you have gone below the level of Pred YOU need to control YOUR symptoms - and usually takes anything from a few days to a couple of weeks after the reduction to surface. Normally it replicates the original symptoms you had pre diagnosis.

    What's acceptable? That's up to the individual, after a few reductions I realised what it was and accepted it as such. I think Kate Gilbert says in her book that she took paracetamol during her steroid withdrawal time, so you could try that and see if it helps. That will also tell you if it's PMR or not - paracetamol won't help if it's a flare.

    Must admit I never had a flare, but there's no point in ignoring that, because it is just likely to get worse, you need to increase the Pred to get back on track again.

    As I said - think yours is withdrawal pains not flare.

  • A flare is a return of symptoms you know to have been due to PMR. It is most common if you try to reduce too far or too fast so reducing slowly in small steps can help avoid the problem. However slowly you reduce however you will not get past the aim of the exercise: finding the lowest dose that manages your symptoms as well as the original starting dose did. That is your yardstick. Eventually you will reach a new dose where you are aware of the symptoms again - then you stop and go back to the previous dose for a month or two and then try again.

    When you reduce the dose and try too big a step you may get steroid withdrawal symptoms - often known as steroid rheumatism and which, to be awkward, are generally the same sort of things as the illness for which you are taking the pred.

    The easiest way to tell the difference is that for most people steroid withdrawal starts the same day you reduce the dose or very soon after and then improves over the following days, sometimes taking as much as 2 weeks to clear. A flare may start quickly if you have dropped a big step (never advisable) but usually takes a few days or even longer and then steadily gets worse with time. Leave it too long and you will run the risk of being back in as bad a state as you were to start with and having to start the process all over again.

    Every morning the body sheds a new batch of pro-inflammatory substances - and the daily dose of pred you are looking for is the one that clears out all the new inflammation. If you try to manage on a dose that is too low, the leftover inflammation will mount up - like a dripping tap will eventually fill a bucket and spill over if you wait long enough - and result in a flare. Some people are never totally pain-free - which is why I say you need to remember how you were on that initial starting dose. That amount of pain is OK, more or new pain is not.

    It isn't uncommon for a flare to be more difficult to get under control than the original inflammation because your body does to some extent get used to the pred but that isn't the same as the reason your body becomes dependent on the pred - that is because while you are at higher doses your adrenal glands cease production of the body's own natural corticosteroid, cortisol, which is essential to life. Take it away and the adrenal glands cannot suddenly produce it again without warning, they need a staged return to work. It isn't just the glands - it is a very complex feedback set-up that has to get itself balanced again. This starts to come into play about 10mg or so - everyone is a bit different, some people may get down to 5mg before noticing problems but you are now in that realm.

    I can do far more without payback at higher doses than I can at lower ones - so you have to decide how much you are desperate to reduce pred. I don't mind staying a couple of mg higher than my minimum to be able to function better. But that is a personal choice to some extent - or in response to a doctor browbeating you!

  • Thanks. Yes when I have reduced I have notice it the first week. As I got to 10 I would notice it the first two. Now It has been almost 5 weeks and I am still noticing it. I have been a little stiffer in the morning and one day had noticed it took an effort to stand. But it also in close relation to when I did the gardening work. I will try the 8 but I will be talking to the Rheumy if it gets worse.

  • I'd say you have probably got to the right dose FOR NOW. It doesn't mean you won't get lower - just not yet. Even marking time for an extra month can often make a big difference. As would trying 1/2mg at a time or the Dead Slow approach...

You may also like...